North Dakota, 2007

Flooding in North Dakota, May 6 to 9, 2007

May 6 to 9, 2007 · NWS FGF · 3 events in 3 counties and zones

Three to six inches of rain fell over Ransom, Sargent, and western Richland counties over the 5th and 6th, resulting in a lot of long duration water problems. This event was preceded by flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Three to six inches of rain fell over Ransom, Sargent, and western Richland counties over the 5th and 6th, resulting in a lot of long duration water problems. This event was preceded by flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 6, 3:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, May 6, 3:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT SUN MAY 6 2007

.SHORT TERM...
HIGH AMPLITUDE FLOW WILL TRANSITION TO A SPLIT FLOW OVER NORTH
AMERICA WITH NORTHERN STREAM ACROSS SOUTHERN CANADA AND SOUTHERN
STREAM AROUND DESERT SOUTHWEST LOW. UPPER LEVEL LOW OVER OVER THE
ROCKIES FORECAST TO LIFT INTO SOUTHWEST MB THIS AFTERNOON AND HUDSON
BAY BY MON AFTERNOON. MAIN UPPER LOW WILL REMAIN OVER THE DESERT
SOUTHWEST. WATER VAPOR LOOP INDICATED SHORT WAVES OVER WESTERN ND
AND WESTER SD MOVING NORTH.

700 HPA THETA-E BULLSEYE CENTERED NEAR GFK MOVES INTO SOUTHERN MB BY
12Z. THEREAFTER 700 THETA-E RIDGE BECOMES ESTABLISHED OVER THE MN
SIDE OF THE RED RIVER. LOW LEVEL CIRCULATION OVER SOUTHWEST ND MOVES
INTO SOUTHWEST MB THIS AFTERNOON WITH A TROUGH EXTENDING INTO
WESTERN NEB. CIRCULATION OPENS UP TONIGHT AND BECOMES AN OPEN WAVE
AND SHIFTS THETA E RIDGE TO THE EAST BY MID DAY MON.

MESOSCALE ANALYSIS SHOWS BEST SURFACE WARM ADVECTION OVER
NORTHEASTERN SD. SURFACE MIXING RATIO AXIS EXTENDS FROM WESTERN
IA/EASTERN NEB INTO WESTERN ND. SURFACE RIDGE OVER ONT CONTINUES TO
DRIVE DRY DRIER AIR INTO MN ARROWHEAD AND WI.

.LONG TERM...
NO CHANGES.

&&

AVIATION...
CIGS LOWER FROM EAST TO WEST ACROSS THE FORECAST AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WARNING THROUGH SUNDAY MORNING FOR NDZ049-052.

MN...NONE.
&&

HOPPES
Hazardous weather outlook, May 6, 6:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SUN MAY 6 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ON THE
MINNESOTA SIDE OF THE RED RIVER TODAY. SINCE NORTHWEST MINNESOTA
HASNT RECEIVED MUCH RAIN ..ANY HEAVY RAINFALL IS NOT EXPECTED TO
CREATE PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Local storm report, May 6, 7:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
857 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     NON-TSTM WND DMG FOXHOME                 46.28N 96.31W
05/06/2007                   WILKIN             MN   TRAINED SPOTTER

            50 FOOT TREE UPROOTED AN SHINGLES COMING OFF HOUSE

&&

DK
Local storm report, May 6, 8:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
929 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     NON-TSTM WND DMG FRAZEE                  46.73N 95.70W
05/06/2007                   BECKER             MN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0850 AM     NON-TSTM WND DMG VERGAS                  46.66N 95.80W
05/06/2007                   OTTER TAIL         MN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0850 AM     NON-TSTM WND DMG ERHARD                  46.48N 96.10W
05/06/2007                   OTTER TAIL         MN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0545 AM     NON-TSTM WND DMG 5 NE BARNESVILLE        46.70N 96.34W
05/06/2007                   CLAY               MN   TRAINED SPOTTER

            70 FOOT ELM SNAPPED OFF 15 FEET OFF GROUND, TOOK OUT
            POWERLINES AS IT FELL.

0855 AM     NON-TSTM WND DMG 5 NW PERHAM             46.65N 95.65W
05/06/2007                   OTTER TAIL         MN   LAW ENFORCEMENT

            40 FOOT CHRISTMAS TREE UPROOTED AND POLE SHED BARN TORN
            DOWN AND THROUGH INTO POWERLINES

&&

DKELLENB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Ransom

When
May 6, 9:00 AM CST to May 9, 11:25 AM CST
Where
Ransom County, Elliott to 9 mi S of Lisbon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.400, -97.800

Thirty-two locations in Elliott township (southwest of Lisbon) were covered with water. Two other townships reported over 30 roads (each) with water over them. Many road closures occurred along the Dead Colt Creek south of Lisbon. At one point, the Ransom County Sheriff advised no travel in rural areas.

Flood, Sargent

When
May 6, 9:00 AM CST to May 9, 11:25 AM CST
Where
Sargent County, Brampton to Rutland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.000, -97.780

Many rural roads were closed along the Wild Rice River between Brampton and Rutland due to overland flooding. The county extension agent estimated about 10 percent of the cropland was washed out by the heavy rain.

Flood, Richland

When
May 6, 9:03 AM CST to May 7, 10:35 AM CST
Where
Richland County, Lidgerwood
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
46.080, -97.150

Residents built a 2 foot high dike on the south edge of town to prevent an overflowing slough from spreading into town.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35537, 35539, 35540.